Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Pocatello, ID

May 27, 2015Fremont County, Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 27, 2015, 3:02 PM MDT for Fremont County, Jefferson County, Madison County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 3:02 PM MDT (21:02 UTC)
Expired
May 27, 2015, 3:27 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS55 KPIH 272102
SVRPIH
IDC043-051-065-272145-
/O.NEW.KPIH.SV.W.0004.150527T2102Z-150527T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
302 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHWESTERN FREMONT COUNTY IN SOUTH CENTRAL IDAHO...
  NORTHWESTERN MADISON COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 345 PM MDT

* AT 301 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR HAMER TO NEAR PLANO TO MENAN...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXBURG...LORENZO...SUGAR CITY...MENAN...TETON...PARKER...ST
  ANTHONY...EGIN...PLANO...SAINT ANTHONY SAND DUNES AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4376 11162 4371 11201 4383 11203 4392 11217
      4409 11183 4397 11166
TIME...MOT...LOC 2101Z 245DEG 25KT 4392 11211 4387 11199 4374 11199 

$$

HEDGES
1 follow-up statement
237 
WWUS55 KPIH 272127
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
327 PM MDT WED MAY 27 2015

IDC043-051-065-272136-
/O.CAN.KPIH.SV.W.0004.000000T0000Z-150527T2145Z/
JEFFERSON ID-FREMONT ID-MADISON ID-
327 PM MDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON...
SOUTHWESTERN FREMONT AND NORTHWESTERN MADISON COUNTIES IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4376 11162 4371 11201 4383 11203 4392 11217
      4409 11183 4397 11166
TIME...MOT...LOC 2126Z 245DEG 25KT 4399 11189 4394 11177 4381 11177 

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:20 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 27, 12:20 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1220 PM MDT WED MAY 27 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY MORNING. THE UPPER LOW OVER
THE COLUMBIA BASIN THIS AFTN WILL SLOWLY MOVE TO THE ID/WY BORDER
ON THU. THIS SYSTEM WILL CONTINUE TO PROVIDE THE INSTABILITY FOR
SCATTERED SHOWERS AND TSTMS MAINLY DURING THE AFTN/EVE HOURS THRU
THURSDAY. SOME TSTMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.
UPPER RIDGING BUILDS INTO THE NORTHERN ROCKIES ON FRI IN THE WAKE
OF THE DEPARTING UPPER LOW. ONLY EXPECTING SCATTERED SHOWERS/TSTMS
OVER THE MTNS ON FRI...THEN DIMINISHING TO ISOLATED SHOWERS FRI
NIGHT INTO SAT MORN. TEMPS WILL FINALLY BEGIN WARMING UP ON FRI.
HEDGES

.LONG TERM...SATURDAY AFTERNOON THROUGH NEXT WEDNESDAY. HIGH
PRESSURE HOLD OVER THE WEEKEND BEFORE GIVING WAY TO YET ANOTHER SLOW
MOVING LOW NEXT WEEK. HIGHS WILL PUNCH INTO THE 80S WITH THE
POTENTIAL OF SHOWERS AND STORMS MAINLY ACROSS THE NORTH. A FEW CELLS
MAY POP UP FARTHER SOUTH AND EAST BUT DEFINITELY ON AN ISOLATED
BASIS IT LOOKS LIKE AT THE MOMENT. THE LOW MOVES CLOSER ON
MONDAY...WITH INCREASING SHOWERS AND STORMS OVER EASTERN IDAHO. WE
MAY HAVE TO WATCH FOR THE POTENTIAL OF PRETTY STRONG STORMS THAT DAY
SINCE IT SHOULD STILL BE PRETTY WARM ALTHOUGH A BIT COOLER COMPARED
TO THE WEEKEND. THE MODELS EXHIBIT SOME PRETTY BIG DIFFERENCES
THOUGH AFTER THAT. THE GFS IS SLOW MOVING AND TAKES THE LOW INTO
MONTANA. MEANWHILE...THE ECMWF WANTS TO TAKE A BIGGER CLOSED LOW
SOUTH INTO IDAHO. FOR NOW...WE HAVE SHOWERS AND STORMS ONGOING IN
THE FORECAST WITH AN EMPHASIS ACROSS THE NORTH. EITHER WAY...IT WILL
BE COOLER AND SIMILAR TO THE PAST SEVERAL DAYS WITH A LOT OF 50S AND
60S. WE COULD SEE SOME 70S IF WE GET MORE SUN. KEYES

&&

.AVIATION...WE ARE LOOKING FOR SHOWERS AND STORMS TO CONTINUE AS THE
STORM SYSTEM SHIFTS SOUTHEAST OVER IDAHO IN THE NEXT 24 HOURS. IF A
SHOWER OR STORM SHIFTS OVER A PARTICULAR AIRPORT...SMALL HAIL AND
HEAVY RAIN IS POSSIBLE. SOME OF THESE STORMS ESPECIALLY THROUGH THIS
EVENING AND AGAIN TOMORROW MAY ACTUALLY PRODUCE WINDS OVER 35KTS ON
OCCASION. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, May 27, 1:19 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
119 PM MDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             8 NW ATOMIC CITY        43.53N 112.90W
05/27/2015  M0.25 INCH       BUTTE              ID   OTHER FEDERAL

            REPORTED AT THE INL COMPLEX. ACCUMULATED
            BRIEFLY BUT HAS NOW MELTED.

&&

JKEYES
Local storm report, May 27, 1:45 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             7 S HAMER               43.83N 112.20W
05/27/2015  E0.25 INCH       JEFFERSON          ID   TRAINED SPOTTER

            LOTS OF PEA SIZED HAIL BEGINNING TO ACCUMULATE ON THE
            PARKING LOT AND OTHER SURFACES.

&&

ADESMET
Special weather statement, May 27, 1:48 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
148 PM MDT WED MAY 27 2015

IDZ020-021-032-272030-
UPPER SNAKE RIVER PLAIN ID-LOWER SNAKE RIVER PLAIN ID-
LOST RIVER/PASHIMEROI ID-
148 PM MDT WED MAY 27 2015

...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHWESTERN BINGHAM...WESTERN JEFFERSON...EAST CENTRAL BUTTE AND
NORTHWESTERN BONNEVILLE COUNTIES UNTIL 230 PM MDT...

AT 147 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
NORTHWEST INL TO NEAR SOUTHEAST INL TO 6 MILES SOUTHWEST OF TABER...
AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TERRETON...MUD LAKE...TABER...NORTHWEST INL...SOUTHEAST INL...KETTLE
BUTTE AND EAST BUTTE.

LAT...LON 4399 11242 4376 11215 4335 11222 4322 11280
      4356 11266 4380 11297
TIME...MOT...LOC 1947Z 244DEG 32KT 4378 11287 4358 11259 4326 11273

HEDGES
Special weather statement, May 27, 1:50 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT WED MAY 27 2015

IDZ019-020-272030-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
150 PM MDT WED MAY 27 2015

...UP TO HALF INCH HAIL AND HEAVY RAIN AFFECTING CENTRAL
JEFFERSON...SOUTHEASTERN CLARK... SOUTHWESTERN FREMONT AND
NORTHWESTERN MADISON COUNTIES UNTIL 230 PM MDT...

AT 147 PM MDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS WERE
TRACKING A STRONG THUNDERSTORM NEAR HAMER...MOVING NORTHEAST AT 25
MPH.

UP TO HALF INCH HAIL ALONG WITH HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM. HAIL WAS ACCUMULATING WHICH COULD CAUSE DRAINAGE AND
TRAVEL PROBLEMS. THIS WILL AFFECT ANYONE TRAVELLING ALONG INTERSTATE
15 AROUND SAGE JUNCTION AND HIGHWAY 33 EAST OF THE INTERSTATE.

LOCATIONS IMPACTED INCLUDE... PARKER...HAMER...EGIN...PLANO...ST
ANTHONY AND THE SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4374 11214 4388 11230 4419 11190 4399 11165
TIME...MOT...LOC 1947Z 229DEG 20KT 4386 11215

JKEYES
Special weather statement, May 27, 2:43 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
243 PM MDT WED MAY 27 2015

IDZ019-020-272130-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
243 PM MDT WED MAY 27 2015

...ACCUMULATING HAIL AND HEAVY RAIN AFFECTING CENTRAL
JEFFERSON...SOUTHEASTERN CLARK... SOUTHERN FREMONT...NORTHERN
BONNEVILLE AND NORTHWESTERN MADISON COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF PARKER TO
SAGE JUNCTION TO NEAR MUD LAKE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO HALF INCH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS. HAIL IS ACCUMULATING DEEP ENOUGH TO CAUSE DRAINAGE AND
TRAVEL PROBLEMS...INCLUDING ALONG INTERSTATE 15 AND IDAHO 33 NEAR
SAGE JUNCTION.

LOCATIONS IMPACTED INCLUDE...
MUD LAKE...ROBERTS...PARKER...HAMER...EGIN...PLANO...PONDS LODGE...
LAST CHANCE...ISLAND PARK RESERVOIR...SHOTGUN VILLAGE...ST
ANTHONY...SAND DUNES...SAGE JUNCTION...HARRIMAN STATE PARK AND
ASHTON HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4361 11220 4391 11247 4452 11150 4431 11121
TIME...MOT...LOC 2040Z 225DEG 27KT 4411 11177

JKEYES
Local storm report, May 27, 2:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             TABER                   43.32N 112.63W
05/27/2015  E0.50 INCH       BINGHAM            ID   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL ACCUMULATED 2-3 INCHES DEEP AND
            PRODUCED SLICK ROADWAYS. TIME ESTIMATED BY RADAR.

&&

ADESMET

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:14 PM MDTSpecial Weather StatementPIHButte, Jefferson, Madison91 min
May 26, 7:10 PM MDTFlash Flood WarningPIHBingham, Bonneville, Butte, Jefferson2 hr
May 26, 7:41 PM MDTSpecial Weather StatementPIHBingham64 min
May 26, 8:45 PM MDTSpecial Weather StatementPIHBingham60 min
May 27, 10:27 AM MDTSpecial Weather StatementPIHBlaine48 min
May 27, 11:04 AM MDTSpecial Weather StatementPIHBlaine41 min
May 27, 12:33 PM MDTSpecial Weather StatementPIHButte42 min
May 27, 1:48 PM MDTSpecial Weather StatementPIHJefferson42 min
May 27, 1:50 PM MDTSpecial Weather StatementPIHMadison40 min
May 27, 1:56 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson23 min
May 27, 2:03 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville42 min
May 27, 2:43 PM MDTSpecial Weather StatementPIHFremont, Jefferson47 min
May 27, 3:24 PM MDTSevere Thunderstorm WarningPIHBingham51 min
May 27, 3:40 PM MDTAreal Flood AdvisoryPIHBingham65 min
May 27, 4:35 PM MDTSpecial Weather StatementPIHFranklin25 min
May 27, 4:56 PM MDTSpecial Weather StatementPIHCaribou2 hr
May 27, 5:53 PM MDTSpecial Weather StatementPIHBannock2 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.